Low molecular weight heparin as cause of liver injury: Case report and literature review

M. Leo, F. R. Ponziani, A. Nesci, A. Santoliquido, F. M. Vecchio, P. Francalanci, M. Pompili

Research output: Contribution to journalArticle

Abstract

Low molecular weight heparins (LMWH) are a class of drugs including various molecules that inhibit predominantly the factor V of coagulation and are used in a wide range of clinical settings for the management of venous thromboembolism and acute coronary syndrome. Despite LMWH are considered safe and associated with a lower incidence of side effects compared to unfractioned heparin, it is worth considering that the use of LWMH can be associated with complications. Some of these, such as bleeding and thrombocytopenia, are well-known, whereas other ones are often underestimated leading to a diagnostic delay. In this case report, we describe a case of a 73-years-old man who recently started nadroparin for deep vein thrombosis presenting with acute hepatitis. The diagnostic workup of drug-induced liver injury (Dili) requires the exclusion of other causative agents and temporal association between the initiation of the culprit drug and hyper aminotransferasemia. This clinical case analyzes how to deal with a suspicion of Dili and consider LWMH as a potential cause of Dili, which requires a modification of the anticoagulant treatment.

Original languageEnglish
Pages (from-to)7649-7654
Number of pages6
JournalEuropean Review for Medical and Pharmacological Sciences
Volume23
Issue number17
DOIs
Publication statusPublished - Jan 1 2019

Keywords

  • Drug induced liver injury
  • Liver histopathology
  • Low molecular weight heparin
  • Nadroparin
  • Venous thromboembolism

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Low molecular weight heparin as cause of liver injury: Case report and literature review'. Together they form a unique fingerprint.

  • Cite this